Alert archive / Iowa / Areal Flood Warnings in 2014

Areal Flood Warning 13, NWS Des Moines, IA

June 30, 20144 counties in Iowa

NWS Des Moines, IA issued this areal flood warning at Jun 30, 2014, 8:21 PM CDT for 4 counties in Iowa. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2014, 8:21 PM CDT (01:21 UTC)
Expired
Jul 1, 2014, 7:28 PM CDT
In force
23 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 6:27 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 30, 6:27 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT MON JUN 30 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 349 PM CDT MON JUN 30 2014

FRONTAL BOUNDARY HAS STALLED OR SLOWED ACROSS CENTRAL IOWA AND
THERE IS STILL DECENT WARM ADVECTION GOING ON ABOVE THE BOUNDARY.
THIS COUPLED WITH STRONG SHEAR AND INSTABILITY WILL LEAD TO THE
CONTINUATION OF SOME THUNDERSTORMS ACROSS CENTRAL IOWA POSSIBLY
INTO THE EARLY EVENING. DURING THE EVENING THOUGH THE FRONT WILL
ADVANCE ACROSS THE STATE AND WE WILL FINALLY SEE COOLER TEMPS AND
LESS HUMIDITY AND THE SEVERE AND HEAVY RAINFALL THREATS WOULD BE
GONE. THE MAIN AREA OF CONCERN AFTER 00Z WOULD BE FAR SOUTHEAST
AND EASTERN IOWA. I DOD NOT GET CUTE WITH TEMPS BUT THE STORMS
HAVE RALLY KNOCKED TEMPS DOWN AND UNLESS WE SEE SOME SUN FOR A
COUPLE HOURS WE WILL LIKELY NOT RECOVER MUCH SO EVENING TEMPS WERE
MUCH LOWER THAN GUIDANCE BUT SHOULD LEVEL OUT OVERNIGHT AND LOWS
WERE KEPT ONLY A COUPLE DEGREES LOWER THAN GUIDANCE.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 349 PM CDT MON JUN 30 2014

A SECONDARY COLD FRONT WILL SINK ACROSS CENTRAL IOWA ON TUESDAY
AND THERE WILL BE SOME WEAK INSTABILITY AND FORCING WITH THIS
FRONT. THIS WILL BE ENOUGH FOR SCATTERED SHOWERS TO OCCUR THROUGH
THE DAY ALONG WITH SOME ISOLATED THUNDERSTORMS. NOTHING LIKE WHAT
WE HAVE BEEN SEEING BUT IT WILL STILL BE WET TOMORROW.

WE FINALLY DRY OUT WEDNESDAY THROUGH THURSDAY AS COOL HIGH
PRESSURE BUILDS INTO THE AREA. HIGHS WILL BE BORDERLINE COLD FOR
EARLY JULY WITH READINGS IN THE UPPER 60S TO LOW 70S WEDNESDAY
GRADUALLY CLIMBING BACK INTO THE LOW TO MID 70S THROUGH THE REST
OF THE WEEK.

WARM ADVECTION RETURNS FOR THE WEEKEND AND THE MODELS HINT AT
SEVERAL SHORTWAVES RIDING THROUGH THE RIDGE BRINGING RETURN
CHANCES FOR THUNDERSTORMS. THANKFULLY HEAVY RAINFALL DOES NOT
APPEAR TO BE A MAJOR THREAT AT THIS POINT BUT WE ARE AT THE POINT
WHERE ANY RAINFALL IN THE RIGHT AREAS COULD PRODUCE FLOODING. WE
WILL CONTINUE TO MONITOR THIS AS WELL. MODEL DIFFERENCES PRECLUDE
A DECISION ON ANY SEVERE THREATS AT THIS POINT BUT THERE WILL BE
STRONG FORCING WITH THE STRONGER SHORTWAVES AND THAT MAY BE
ENOUGH FOR STRONGER STORMS. WE WILL CONTINUE TO MONITOR THAT
SITUATION AS WELL.

&&

.AVIATION...01/00Z
ISSUED AT 627 PM CDT MON JUN 30 2014

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH KOTM THROUGH 02Z THEN
VFR CONDITIONS AND WEST TO NORTHWEST WINDS ARE FORECAST THIS
EVENING. POSSIBLE SOME STRONGER WINDS WITH GUSTS TO 35 KTS MAY
ARRIVE LATE EVENING. HAVE NOT GONE THAT STRONG YET IN TAFS BUT
WILL MONITOR CONDITIONS UPSTREAM TO SEE IF MIXING CAN MAINTAIN.
A RETURN OF MVFR CIGS POSSIBLE BY LATE TUESDAY MORNING OVER THE
NORTH WITH SHOWERS DEVELOPING.

&&

.HYDROLOGY...
ISSUED AT 400 PM CDT MON JUN 30 2014

THUNDERSTORMS WILL BE WANING THROUGH THIS EVENING SO WHILE SOME
THREAT FOR FLOODING STILL EXISTS IT WILL END THIS EVENING WHEN
STORMS EXIT THE AREA. I WILL KEEP THE FLASH FLOOD WATCH GOING FOR
THE AREA UNTIL ALL THREAT OF STORMS EXITS THE AREA DUE TO THE
RECENT HEAVY RAINFALL. MORE SHOWERS ARE EXPECTED TOMORROW BUT
HEAVY RAINFALL IS NOT EXPECTED NOR SHOULD IT POSE ADDITIONAL
THREATS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...DONAVON
HYDROLOGY...FAB
Hazardous weather outlook, Jun 30, 3:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT MON JUN 30 2014

IAZ017-023>028-033>039-044>047-050-057>059-062-070>075-081>085-
092>097-012100-
CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-TAMA-AUDUBON-GUTHRIE-DALLAS-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
348 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON. SOME
STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL WITH DAMAGING WIND
GUSTS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS LIKELY
WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ005>007-015-016-012100-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-
348 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. SOME
STORMS COULD PRODUCE NICKEL HAIL AND WIND GUSTS TO 50 MPH. HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY NIGHT
THROUGH THE WEEKEND. THE SEVERE POTENTIAL WILL BE BETTER ASSESSED
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

IAZ004-012100-
EMMET-
348 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER AND WEST FORK OF THE DES MOINES RIVER BASINS...PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. SOME
STORMS COULD PRODUCE NICKEL HAIL AND WIND GUSTS TO 50 MPH. HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

IAZ048-049-060-061-086-012100-
STORY-MARSHALL-POLK-JASPER-WAPELLO-
348 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

IN ADDITION...FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS
...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON. SOME
STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL WITH DAMAGING WIND
GUSTS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS LIKELY
WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY.
ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE
OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER
ASSESSED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON.

FAB

In the hours before

Local storm report, Jun 30, 6:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 SW TAMA               41.93N 92.62W
06/30/2014  E0.88 INCH       TAMA               IA   LAW ENFORCEMENT

&&

JJOHNSON
Local storm report, Jun 30, 6:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FLASH FLOOD      MARSHALLTOWN            42.04N 92.91W
06/30/2014                   MARSHALL           IA   TRAINED SPOTTER

            FAST MOVING WATER OF UNKNOWN DEPTH MOVING DOWN AN ENTIRE
            CITY STREET

&&

JJOHNSON
Local storm report, Jun 30, 6:21 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       W MANSON                42.53N 94.54W
06/30/2014  E2.80 INCH       CALHOUN            IA   TRAINED SPOTTER

            RAINFALL TOTAL FOR TODAY

&&

JJOHNSON
Special weather statement, Jun 30, 6:29 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT MON JUN 30 2014

IAZ050-061-062-073>075-083>086-093>097-010100-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...TAMA...TOLEDO...TRAER...DYSART...
GLADBROOK...NEWTON...GRINNELL...INDIANOLA...NORWALK...CARLISLE...
PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
629 PM CDT MON JUN 30 2014

...ANOTHER ROUND OF STRONG THUNDERSTORMS OVER THE SOUTHEAST THIRD OF
IOWA...

THUNDERSTORMS HAVE INTENSIFIED ONCE AGAIN ALONG AND EAST OF A
MOUNT AYR...TO LAKE RED ROCK...TO GRINNELL LINE...WITH MORE
SCATTERED STORMS FARTHER TO THE EAST AS WELL. ANY OF THESE STORMS
WILL BE CAPABLE OF PRODUCING UP TO NICKEL SIZED HAIL AND WIND
GUSTS TO 50 MPH INTO THE EARLY EVENING HOURS AS THEY MOVE TO THE
EAST NORTHEAST AT NEARLY 50 MPH.

SMALL
Local storm report, Jun 30, 6:54 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             ADAIR                   41.50N 94.64W
06/30/2014  E2.50 INCH       ADAIR              IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED AROUND 300 HOMES DAMAGED FROM
            LARGE WIND DRIVEN HAIL. NUMEROUS TREES DAMAGED. NUMEROUS
            CARS ON I80 HAD THEIR WINDOWS BROKEN

&&

JJOHNSON
Local storm report, Jun 30, 7:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     1 S HUBBARD             42.28N 93.30W
06/30/2014  M81 MPH          HARDIN             IA   MESONET

            MEASURED BY HOME WEATHER STATION. TWO LARGE
            ASH TREES SNAPPED. PINE TREE SNAPPED. CORN
            AND BEAN CROPS FLATTENED.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:38 PM CDTAreal Flood WarningDMXGrundy, Hardin, Marshall, Story, Tama24 hr
Jun 30, 7:49 PM CDTAreal Flood WarningDMXBlack Hawk, Tama24 hr
Jun 30, 8:49 PM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek, Tama24 hr
Jun 30, 11:31 PM CDTRiver Flood WarningDMXPolk25 hr
Jul 1, 6:34 AM CDTRiver Flood WarningDMXStory42 hr

Nearby

Areal Flood Warnings in Iowa, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.